NSAID-induced small bowel diaphragms and strictures diagnosed with intraoperative enteroscopy: DISCUSSION Part 2

DISCUSSION Ulceration in the small intestine can lead to hemorrhage or perforation. A common scenario involves a patient with acute gastrointestinal hemorrhage while taking NSAIDs who has no obvious source of bleeding in the stomach, duodenum or colon after routine endoscopic evaluation. As in the first case, the patient is often suspected of having a small bowel source of bleeding. Morris and colleagues in 1991 reported a prospective enteroscopic study of 15 patients with rheumatoid arthritis taking NSAIDs who presented with chronic occult gastrointestinal bleeding. Seven patients (47%) were found to have jejunal or ileal ulceration that might explain their chronic blood loss. The authors suggested that small bowel enteroscopy may be a valuable technique for the investigation of obscure gastrointestinal bleeding. Further evidence that NSAIDs cause small bowel ulceration comes from an autopsy study of 713 patients. Of these patients, 249 had used NSAIDs in the preceding six months. Nonspecific small bowel ulceration was found in 8.4% of patients who had used NSAIDs compared with only 0.6% of nonusers. Three patients who were long term NSAID users died of perforated small intestinal ulcers (1% of all deaths in NSAID users). There was no relation between the presence of gastroduodenal ulceration and small bowel lesions, suggesting that the presence or absence of small bowel lesions cannot be predicted based on endoscopic assessment of the stomach and duodenum alone. In a retrospective study of surgical complications of NSAID use in the small intestine, 283 patients who underwent small bowel resection were evaluated. Eleven patients (4%) had 12 small bowel complications associated with NSAID use (defined as daily use of one or more NSAIDs). These complications included bleeding in six patients, perforation in four patients and obstruction in two patients. The ulcer location was variable but occurred most commonly in the terminal ileum (67%) and at multiple sites in 50% of patients.

NSAIDs have also been reported to cause strictures in the small intestine, similar to those seen in the esophagus and colon. These strictures can range from nonspecific, broad-based strictures to intestinal diaphragms. Small intestinal diaphragms are considered pathognomonic of NSAID use. They are single or multiple, thin (2 to 4 mm), concentric, web-like septa that can narrow the lumen to the size of a pinhole. The true incidence of NSAID-induced small bowel strictures is probably low but uncertain. Lang and colleagues retrospectively reviewed 576 surgically resected small bowel specimens at a single institution. They found seven cases (1.5%) of distinct small bowel diaphragms associated with NSAID use. The most common clinical consequence of these lesions is small bowel obstruction, as seen in the second case. These lesions are notoriously difficult to diagnose because they may mimic exaggerated plicae circulares during barium studies of the small intestine and usually lie beyond the reach of the standard endoscope. Laparotomy is usually required for their diagnosis, but due to their bland external appearance they may not be apparent on visual inspection. Careful palpation of or insufflation of air into the small intestine may increase the likelihood of finding these lesions. There have been two reported cases of small intestinal diaphragms diagnosed by ileoscopy during a colonoscopy. To our knowledge, the present two cases are the first reported cases of the use of intraoperative enteroscopy in the diagnosis of NSAID-induced small bowel diaphragms and strictures.

This entry was posted in Intraoperative enteroscopy and tagged Intraoperative enteroscopy, Nonsteroidal anti-inflam-matory drugs, Obscure gastrointestinal hemorrhage, Small bowel obstruction, Small bowel strictures.